St. John's /5 HTP- it's working but now I'm worried

Discussion in 'Fibromyalgia Main Forum' started by lmmillion, Jun 24, 2008.

  1. lmmillion

    lmmillion New Member

    After six years of antidepressants not working all that well, and gaining a ton of weight, I decided to cease taking any AD's and just see how I felt. The last year of Cymbalta use resulted in horrific weight gain, and I also ended up with an enlarged liver and elevated liver enzymes. The first few months off of it left me feeling horribly depressed and anxious. It was truly awful, and I contemplated getting back on something many, many times. My emotions were all over the place and my anxiety levels were sky high. But, I was just so determined to not take another prescription, and let my liver detox. I read that St. John's and 5 HTP was an option, so decided to try it. I felt nothing for about a month or so, and then all of a sudden, I noticed that I was feeling better. My mood lifted, my anxiety/heart palpitations disappeared, and my energy went up significantly. I've been doing water exercise and have lost 45 pounds since January. My chronic headaches are gone. I'm not irritable like I was, and overall, I feel better mentally than I have in years. My pain levels are still the same, but the Cymbalta didn't seem to help much with that anyway. My Dr.'s haven't told me to stop, but all that I read, or what others have said to me when I discuss this with them, leads me to believe that this treatment choice may not be safe, and that there are lots of possible interactions, side effects. The darn prescription stuff really messed with me, so I hate to think I couldn't take this, which has helped me immensely. I also question, though, whether the big change in me is due to the supplements, or just a combo of getting off the AD's and feeling better in general, i.e., weight loss, exercising, etc. Maybe it's a placebo effect? I've also cranked up the magnesium and Vitamin B complex, so that may have a big effect too. In any case, I desperately want to maintain how I feel, but I'm concerned. Any thoughts on this are much appreciated.
    [This Message was Edited on 06/25/2008]
  2. heapsreal

    heapsreal New Member

    good to see it all working. Maybe feeling so terrible after stopping was withdrawal symptoms and the 5htp and st johns wort have eased these symptoms. Be interesting to see how you feel tapering of the supps after a short while.
    good luck!
  3. heapsreal

    heapsreal New Member

    If you have liver problems from previous meds try supplementing with NAC (n acetyl cysteine), its used to detox the liver from tylenol overdoses and is good for increasing glutathione which can help with cfs
  4. kbak

    kbak Member


    Milk thistle is a wonder herb for the liver. You can really bring your liver back if you take it. 5 days on 2 off. I'm not sure why your concerned about the regiment your on now. It sounds like it's working very well for you.

    Take care ,
  5. Slayadragon

    Slayadragon New Member

    St. Johns Wort is good for the liver too.

  6. Waynesrhythm

    Waynesrhythm Member

    Hi Immillion,

    I just posted fairly extensively on St. John's Wort on another thread here entitled <a href="">Lack of Emotions</a>. You may want to check it out.

    RE: "All that I read, or what others have said to me when I discuss this with them, leads me to believe that this treatment choice may not be safe, and that there are lots of possible interactions, side effects."

    *** From my own knowledge on St. John's Wort (SJW) and 5-HTP, I would have to say that the potential for side effects are relatively minimal. My understanding also is that if they do occur, they diminish fairly quickly after discontinuing them, unlike your experience coming off of the prescription ADs.

    On my other thread, I created a link to an MD who wrote a book on SJW. You can access her website by clicking on the following:

    <a href="">Hyla Cass Homepage - Has review of her book entitled "St. John's Wort"</a>.

    Congratulations on your remarkable successes in improving so many aspects of your life. You may end up tweaking your regimens as you go along, but I would think you have good reason to be optimistic about sustaining your successes.

    Best, Wayne
    [This Message was Edited on 06/25/2008]
  7. gapsych

    gapsych New Member

    According to several websites I have read, St Johns Wort can be effective but is suppose to be for only short term and very mild depression.

    What really concerned me is that you can not take Tramadol with the SJW and a lot of us are on it.

    I also wrote on another post that I take lamictal along with my zoloft as I have had problems with my antidepressant wearing off. It has been a miracle for my depression. I can not take the SSNRIs. But your situation may be the side effects. Cymbalta really did a number on me.

    You might check the post Wayne mentioned.

    Whichever, path you take make sure that someone close to you is watching your behavior as sometimes they may notice a difference if you start backsliding before you become aware of this.

    I need to look up the site where I found this I like to cite my sources.

    Good luck GA
    [This Message was Edited on 06/25/2008]
  8. marti_zavala

    marti_zavala Member

    I take 5HTP. Works great for me. I have never taken SJW. Some of what you read is traditional medicine dumping on alternative. I think you were right to ditch the Cymbalta.

    Dr. Baraniuk, from Georgetown University, feels that SSRI's are the wrong chemistry for our brains but that if we do take them, to take very small doses, almost pediatric doses.

    You may also, in the future, consider taking GABA. Research, when you have time and energy, GABA (good) vs. glutamine (which is bad in excess). You can control the glutamine by altering your diet (no MSG, no aspartame), etc.

    Trust your instincts, you know your body well.
  9. Waynesrhythm

    Waynesrhythm Member

    Hi again,

    I forgot to mention something earlier: I have gotten much better results taking L-tryptophan than 5-HTP. 5-HTP is often reported to be more effective because it is already partway to becoming serotonin, whereas L-tryptaphan has to sort of start at the beginning.

    For a long time, L-tryptophan was unavailable, but when I saw it last year, I decided to give it a try. I noticed immediate and significant improvement in my sleep quality, which often goes hand in hand with depression. I never got nearly that good a result from 5-HTP.

    Regards, Wayne

    P.S. Supplementing with omega-3 fatty acids has been reported to be very helpful for depression as well. Makes sense, as the brain is comprised primarily of fats, and good quality fats should make for better brain function. Transfats (artificially created nonfoods) should be strictly avoided.
    [This Message was Edited on 06/25/2008]